Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Pueblo, CO

April 23, 2008Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 23, 2008, 4:47 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 4:47 PM MDT (22:47 UTC)
Expired
Apr 23, 2008, 5:29 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232247
SVRPUB
COC061-099-232345-
/O.NEW.KPUB.SV.W.0004.080423T2247Z-080423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 545 PM MDT...

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME
  SOUTHEASTERN KIOWA COUNTY...OR ABOUT 20 MILES NORTHEAST OF LAMAR...
  AND WAS MOVING TOWARD THE EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHEASTERN KIOWA COUNTY AND EXTREME NORTHEASTERN PROWERS
  COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.

LAT...LON 3814 10254 3834 10253 3841 10204 3812 10204
TIME...MOT...LOC 2247Z 265DEG 25KT 3827 10232

$$
3 follow-up statements
000 
WWUS55 KPUB 232301 RRA
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT WED APR 23 2008

COC061-099-232345-
/O.CON.KPUB.SV.W.0004.000000T0000Z-080423T2345Z/
PROWERS CO-KIOWA CO-
501 PM MDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN KIOWA AND NORTHEASTERN PROWERS COUNTIES...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
SOUTHEASTERN KIOWA COUNTY...OR 26 MILES NORTHEAST OF LAMAR...AND WAS
MOVING TOWARD THE EAST AT 29 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN KIOWA
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.

LAT...LON 3814 10254 3834 10253 3841 10204 3812 10204
TIME...MOT...LOC 2301Z 265DEG 25KT 3830 10219

$$
000 
WWUS55 KPUB 232306
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT WED APR 23 2008

COC061-099-232345-
/O.CON.KPUB.SV.W.0004.000000T0000Z-080423T2345Z/
PROWERS CO-KIOWA CO-
506 PM MDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN KIOWA AND NORTHEASTERN PROWERS COUNTIES...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
EAST CENTRAL KIOWA COUNTY...OR 27 MILES WEST OF TRIBUNE...AND WAS
MOVING TOWARD THE NORTHEAST AT 31 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL KIOWA
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.

LAT...LON 3814 10254 3834 10253 3841 10204 3812 10204
TIME...MOT...LOC 2307Z 234DEG 27KT 3836 10222

$$
000 
WWUS55 KPUB 232329
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
529 PM MDT WED APR 23 2008

COC061-099-232338-
/O.CAN.KPUB.SV.W.0004.000000T0000Z-080423T2345Z/
PROWERS CO-KIOWA CO-
529 PM MDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN KIOWA AND NORTHEASTERN PROWERS COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
EASTERN KIOWA COUNTY UNTIL 615 PM MDT.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.

LAT...LON 3814 10254 3834 10253 3841 10204 3812 10204
TIME...MOT...LOC 2328Z 234DEG 27KT 3845 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:01 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 23, 3:01 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT WED APR 23 2008

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS REMAIN SEVERE THUNDERSTORM POTENTIAL ACROSS THE
SE PLAINS THIS EVENING AND CRITICAL FIRE WEATHER CONDITIONS FOR
WESTERN AREAS ON THURSDAY.

DRYLINE HAS SET UP BETWEEN LAMAR AND LAS ANIMAS. WELL DEFINED LOW
LEVEL CONVERGENCE WITH SOUTHEAST WINDS AND DEWPOINTS IN THE 50S
WHILE WEST OF THE LINE DEWPOINTS IN THE 20S WITH SOUTHWEST TO SOUTH
WINDS. RUC SUGGESTING PLENTY OF CAPE AND SHEAR TO SUPPORT
SUPERCELLS. CANT RULE OUT ROTATING STORMS BUT FIGURE WIND AND HAIL
MORE LIKELY THREAT WITH LCLS UP FAIRLY HIGH. COVERAGE WILL BE THE
QUESTIONS AS STORMS FORM ALONG THE NARROW BOUNDARY THEN MOVE QUICKLY
NORTHEAST. MEANWHILE WEST OF THE DRYLINE RED FLAG CONDITIONS
EMERGING PRETTY MUCH WHERE EXPECTED. SOME WAVE CLOUDS FORMING ALONG
EASTERN MOUNTAINS THEN PUSHING NORTHEAST.

TONIGHT...EXPECT CONVECTION TO CONTINUE OVER EASTERN PLAINS ALONG
AND EAST OF DRY LINE UNTIL WE LOSE THE DAYTIME HEATING. NEVADA
SHORTWAVE WORKING INTO WESTERN COLORADO MAY BE SLOWER THAN FIRST
THOUGHT BUT STILL COULD BE A PLAYER ON STORMS TO OUR NORTHEAST.
WINDS WILL BE SLOW TO DIMINISH OVER THE WEST SO HELD ON TO RED FLAG
UNTIL 2200.

THURSDAY...ANOTHER RED FLAG DAY WITH APPROACH OF UPPER TROF AND DRY
WEDGE OUT AHEAD OF SURFACE BOUNDARY. UPPER LEVEL WINDS INCREASE AS
90+ KT JET MOVES OVER THE FORECAST AREA. WILL UPGRADE FIRE WEATHER
WATCH TO RED FLAG WARNING WITH OUT MUCH ADJUSTMENT TO AREA OR TIME.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

UPPER TROUGH OVER THE NORTHERN ROCKIES EJECTS INTO THE PLAINS
THURSDAY NIGHT...BUT WITH MOISTURE LIMITED TO JUST NORTHERN PORTIONS
OF THE STATE...WILL KEEP POPS CONFINED TO EXTREME NRN SECTIONS OF
THE CWFA. COLD FRONT DROPS QUICKLY SOUTH THROUGH THE AREA BY FRIDAY
MORNING...WITH COOL AND DRY AIR MASS FILTERING SOUTH DURING THE DAY.
VERY LOW DEWPOINTS AND AFTERNOON HUMIDITY LOOK LIKELY FRIDAY
AFTERNOON...BUT WITH SURFACE GRADIENTS WEAKENING DURING THE
DAY...APPEARS WELL AVOID CRITICAL FIRE WEATHER CONDITIONS FOR AT
LEAST ONE DAY. LEE TROUGH DEEPENS AHEAD OF NEXT WAVE DIVING INTO THE
NORTHERN ROCKIES ON SATURDAY...WITH INCREASING WINDS MOST SECTIONS
BY AFTERNOON. SURFACE MOISTURE CONTINUES TO BE VERY SPARSE...BUT
WITH MID LEVELS MOISTENING UP...COULD SEE A FEW SHOWERS LATE
SATURDAY AFTERNOON INTO THE EVENING...ESPECIALLY IF WINDS TURN
BRIEFLY NORTHEAST BEHIND THE COLD FRONT. COOLER AND DRIER AGAIN
SUNDAY...THOUGH WINDS WILL BE LIGHT AS UPPER JET PULLS INTO THE
MIDWEST AND RIDGE BUILDS OVER THE ROCKIES. UPPER RIDGE DRIFTS ACROSS
THE AREA MON/TUES...WITH WINDS REMAINING LIGHT ENOUGH TO KEEP FIRE
WEATHER CONCERNS LIMITED BOTH DAYS. LEE TROUGH REFORMS WEDNESDAY
AHEAD OF NEXT BIG NORTHWEST U.S. UPPER TROUGH...WITH A RETURN TO
WINDY/DRY CONDITIONS AND INCREASING FIRE WEATHER HEADACHES FROM WED
AND BEYOND.

&&

.AVIATION...DRYLINE OVER FAR EASTERN PLAINS WILL PROVIDE FOCUS FOR
SEVERE THUNDERSTORMS INTO THIS EVENING WITH LOCALIZED MVFR
CONDITIONS POSSIBLE. WESTERN AREAS WILL BE VFR OVERNIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ222-224>233.

RED FLAG WARNING FROM 12 PM TO 9 PM MDT THURSDAY FOR COZ222-
224>233.

&&

21/10
Hazardous weather outlook, Apr 23, 5:58 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
558 AM MDT WED APR 23 2008

COZ058>089-093>099-241400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
558 AM MDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE CHANCE FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE
FAR SOUTHEASTERN COLORADO PLAINS...GENERALLY EAST OF A LINE FROM LA
JUNTA TO KIM...LATE THIS AFTERNOON AND EVENING. THE BEST POTENTIAL
FOR SEVERE STORMS WILL BE ACROSS KIOWA...BENT...PROWERS...EASTERN
LAS ANIMAS...AND BACA COUNTIES AND INCLUDES...BUT IS NOT LIMITED
TO...EADS...LAS ANIMAS...LAMAR...AND SPRINGFIELD. THE MAIN THREAT
FROM THUNDERSTORMS WILL BE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WIND GUSTS...WITH A BRIEF TORNADO ALSO POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE SAN LUIS
VALLEY...THE SOUTHERN MOUNTAIN REGION...AND THE I-25 CORRIDOR THIS
AFTERNOON AND EVENING. GUSTY WINDS BETWEEN 20 AND 40 MPH ALONG WITH
HUMIDITY VALUES OF 15 PERCENT OR LOWER...DRY FUELS...MUCH ABOVE
AVERAGE TEMPERATURES...AND AN UNSTABLE ATMOSPHERE WILL CREATE
ERRATIC AND DANGEROUS FIRE BEHAVIOR FOR ANY FIRES THAT MAY START.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BELOW 8000 FEET
ACROSS THE SAN LUIS VALLEY...FREMONT COUNTY...WET MOUNTAINS AND
VALLEY...SANGRE DE CRISTO MOUNTAINS...INTERSTATE 25 CORRIDOR...
CROWLEY COUNTY...OTERO COUNTY...AND LAS ANIMAS COUNTY THURSDAY
AFTERNOON AND EVENING. THE COMBINATION OF WIND SPEEDS OF 25 MPH OR
GREATER...HUMIDITY VALUES 15 PERCENT OR LESS...ABOVE AVERAGE
TEMPERATURES...UNSTABLE ATMOSPHERE...AND DRY FUELS COULD LEAD TO
ERRATIC AND DANGEROUS WILDFIRE CONDITIONS THURSDAY AFTERNOON AND
EVENING.

THERE IS A CHANCE FOR MINOR SNOW ACCUMULATIONS ACROSS THE SAWATCH
AND MOSQUITO MOUNTAIN RANGES...ABOVE 8000 FEET...THURSDAY
AFTERNOON AND NIGHT. THERE WILL BE ANOTHER CHANCE FOR ACCUMULATING
SNOW ACROSS THE ALL THE CENTRAL AND SOUTH CENTRAL COLORADO
MOUNTAINS...MAINLY AROUND THE MOUNTAIN PEAKS...SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND
EVENING.

MW/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:45 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Crowley, Custer, El Paso and 7 more10 hr
Apr 23, 2:24 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers96 min
Apr 23, 3:10 PM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more30 hr
Apr 23, 4:15 PM MDTSevere Thunderstorm WarningPUBKiowa60 min
Apr 23, 4:20 PM MDTTornado WarningPUBKiowa55 min
Apr 23, 4:42 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers39 min
Apr 23, 5:14 PM MDTSevere Thunderstorm WarningPUBKiowa61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.